Factitious Graves' Disease Due to Biotin Immunoassay Interference—A Case and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Context:

Biotin (vitamin B7) is an essential co-factor for four carboxylases involved in fatty acid metabolism, leucine degradation, and gluconeogenesis. The recommended daily intake (RDI) of biotin is approximately 30 μg per day. Low-moderate dose biotin is a common component of multivitamin preparations, and high-dose biotin (10 000 times RDI) has been reported to improve clinical outcomes and quality of life in patients with progressive multiple sclerosis. Biotin is also a component of immunoassays, and supplementation may cause interference in both thyroid and non-thyroid immunoassays.

Objective:

To assess whether biotin ingestion caused abnormal thyroid function tests (TFTs) in a patient through assay interference.

Design:

We report a patient with biotin-associated abnormal TFTs and a systematic review of the literature.

Setting:

A tertiary endocrine service in Hamilton, New Zealand.

Results:

The patient had markedly abnormal TFTs that did not match the clinical context. After biotin cessation, TFTs normalized far more rapidly than possible given the half-life of T4, consistent with assay interference by biotin. Multiple other analytes also tested abnormal in the presence of biotin.

Conclusion:

Biotin ingested in moderate to high doses can cause immunoassay interference. Depending on the assay format, biotin interference can result in either falsely high or low values. Interference is not limited to thyroid tests and has the potential to affect a wide range of analytes. It is important for clinicians to be aware of this interaction to prevent misdiagnosis and inappropriate treatment.

Related Topics

    loading  Loading Related Articles